March 1984

Acute Multisystem Toxicity Associated With the Use of Nonsteroidal Anti-inflammatory Drugs

Author Affiliations

From the Department of Internal Medicine, University of Nevada School of Medicine, Reno.

Arch Intern Med. 1984;144(3):519-521. doi:10.1001/archinte.1984.00350150111030

• Nonsteroidal anti-inflammatory drugs (NSAIDs) have been implicated as a cause of acute liver failure, acute renal failure, and acute autoimmune hemolytic anemia. Since NSAIDs are capable of causing serious injury to multiple organ systems, it is surprising that no one has observed multisystem involvement in any of the described patients. We describe two patients with multisystem involvement presumed to be secondary to NSAIDs. Both patients had renal failure consistent with acute tubular necrosis. Both patients had liver failure, one with hepatocellular disease and the other with a cholestatic picture. One patient had a Coombs'-positive hemolytic anemia.

(Arch Intern Med 1984;144:519-521)